Kansas, 2014

Flash Flood and Hail in Kansas, June 11, 2014

June 11, 2014 · NWS DDC · 27 events in 12 counties and zones

Severe weather spread across the area during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe weather spread across the area during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 2:45 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 2:45 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT Wed Jun 11 2014

.SHORT TERM...(This evening through Thursday)
ISSUED AT 343 PM CDT WED JUN 11 2014

A surface cold front extended from eastern South Dakota to near
Sidney, Nebraska slowly moving south through the Northern High
Plains. An are of relative low pressure was developing over
southeast Colorado with an attendant inverted surface trough
extending northward toward the cold front. Regional WSR88D composite
reflectivity was already showing clusters of surface based
thunderstorms developing off the Palmer Divide as well as the Sangre
de Cristo regions in Colorado. Ahead of the frontal boundary,
southerly winds were in place with surface dew points in the upper
50s to around 60 degrees across the eastern Counties. Drier air
existed west of Highway 83 where dew points were in the mid 40s but
increasing.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 343 PM CDT WED JUN 11 2014

All of the morning NMM/ARW and NAM models in addition to several
runs of the HRRR indicate high confidence in convection developing
early this evening and spreading rapidly eastward into central
Kansas as a QLCS. Models indicate a marked in increase in layer
precipitable water through the late afternoon and evening, with
SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in
early afternoon were also forecast to increase to in excess of 3000
J/kg. This pre-storm environment thermodynamic in combination with
ample 30 knots of deep bulk shear will be conducive to gaining a
high confidence in a few rotating updrafts initially in our
northwest counties or basically anywhere from around Kearny county
through Scott City and Dighton. These hail producers will quickly
develop a cold pool generating widespread slab-like convection
eastward into central Kansas though mid evening with damaging wind
the highest threat followed by potential for hail and flooding from
very heavy rainfall. This morning's flash flood guidance for 3 hours
was as low as 2 inches across portions of the area still outlined by
a flood watch, which will make flooding to occur easily in some of
the areas that have had in excess of 400% of normal rainfall in the
last week or more.

Beyond this evening's high probability convection episode, north
surface winds will develop behind the convection as the front is
forced southward. Models have indicated potential for showers and
probably elevated storms continuing into in the far south east areas
into the early daylight hours on Thursday. Much cooler conditions
ion cool advection are expected Thursday afternoon with hghs
struggling through the 70s in most locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 343 PM CDT WED JUN 11 2014

A fairly active flow regime will persist across North America
through the extended period. On Friday, a broad upper ridge will
exist across the northern and central Plains to the north of a
subtropical high situated over northern Mexico. A strong upper
trough will be over the Pacific Northwest. The strongest mid/upper
level flow will extend from California into the the ridge over the
northern and central Plains. The 12z GFS and ECMWF both show a weak
disturbance moving out of Colorado and northern New Mexico toward
western Kansas Friday afternoon. There could be some widely
scattered thunderstorms developing over the higher terrain of
southeast Colorado that could move into southwest Kansas during the
late afternoon hours. Low level moisture will be fairly limited
across western Kansas during the day but by Friday night the models
show a low level jet developing with increasing low level moisture
transport from the southern Plains. This may be enough to sustain a
few thunderstorms eastward across the western half of Kansas
overnight.

On Saturday, the Pacific Northwest trough progresses east toward the
northern Plains while increasing west southwesterly flow over the
central Plains pushes a plume of warmer air from Colorado and New
Mexico out over western Kansas. A dryline is progged to move as far
east as around or just east of Dodge City during the afternoon while
a cold front drops into northeast Colorado and northwest Kansas.
Areas along the cold front/dryline and farther south along the
dryline will be the main focus for late afternoon and early evening
thunderstorms.

Through the remainder of the weekend into early next week we will
see additional chances for thunderstorms across the central Plains
as westerly flow aloft continues over the western and central parts
of the lower 48 states.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  55  83 /  90  10   0   0
GCK  57  77  55  85 /  60  10   0  10
EHA  58  78  58  88 /  40  10   0  10
LBL  58  79  57  87 /  60  10   0   0
HYS  58  77  53  83 /  90  10   0   0
P28  64  80  57  84 /  90  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH from 10 PM CDT this evening through Thursday morning
FOR KSZ030-031-046-065-066-079>081.

&&

SHORT TERM...Russell
LONG TERM...Gerard
AVIATION...Russell
Hazardous weather outlook, Jun 11, 2:56 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT WED JUN 11 2014

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN
COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS
THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE
HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH,
FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH
IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH
MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY
NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT
LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH
WIND AND HEAVY RAIN REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 21 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Trego

When
June 11, 5:35 PM CST to 7:35 PM CST
Where
Trego County, 69.2 mi S of Cedar Bluff Res
Reported by
Public
Coordinates
37.780, -99.730

Rainfall of 2.48 inches was reported from the storm. There was also nickel sized hail.

Hail, Trego

When
June 11, 6:13 PM CST
Where
Trego County, 5.53 mi S of Ogallah
Measured
0.88 in hail
Reported by
Public
Coordinates
38.900, -99.730

Flash Flood, Ellis

When
June 11, 6:30 PM CST to 10:30 PM CST
Where
Ellis County, 0.88 mi NW of Ellis to 2.39 mi S of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -99.560

Heavy rain flooded most streets in Ellis and some county roads outside of town.

Hail, Trego

When
June 11, 6:59 PM CST
Where
Trego County, 3.83 mi WSW of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -99.690

Hail, Lane

When
June 11, 7:30 PM CST
Where
Lane County, 0.54 mi W of Amy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.480, -100.610

Winds were also estimated to be 65 MPH.

Thunderstorm Wind, Lane

When
June 11, 7:30 PM CST
Where
Lane County, 16.77 mi W of Amy
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.480, -100.910

There was also hail with the high wind.

Hail, Trego

When
June 11, 7:30 PM CST to 7:45 PM CST
Where
Trego County, 4.95 mi SSE of Riga
Measured
1.5 in hail
Reported by
Public
Coordinates
38.880, -99.610

Thunderstorm Wind, Scott

When
June 11, 7:30 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -100.910

Hail, Trego

When
June 11, 7:35 PM CST
Where
Trego County, 3.77 mi E of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.780, -99.730

There was also 2.47 inches of rainfall from the storm.

Hail, Trego

When
June 11, 7:40 PM CST
Where
Trego County, 5.53 mi S of Ogallah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -99.730

The milo crop was destroyed by the hail. No dollar amount was given as it was unknown at the time.

Thunderstorm Wind, Lane

When
June 11, 7:49 PM CST
Where
Lane County, 3.45 mi S of Amy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.430, -100.600

Winds were estimated be from 60 to 80 MPH. From the damage done to trees it seems plausible the gusts were closer to 80 MPH.

Thunderstorm Wind, Lane

When
June 11, 7:49 PM CST
Where
Lane County, Dighton
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.480, -100.470

A few power poles were blown down by the high wind along with tree damage.

Thunderstorm Wind, Finney

When
June 11, 7:58 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.860

Thunderstorm Wind, Ness

When
June 11, 8:02 PM CST
Where
Ness County, 6.93 mi S of Laird
Measured
79 kt (91 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.350, -100.040

Thunderstorm Wind, Finney

When
June 11, 8:03 PM CST
Where
Finney County, 4.08 mi NNW of (Gck)garden City Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -100.770

Five inch diameter tree branches were broken by estimated 65 MPH winds.

Thunderstorm Wind, Ness

When
June 11, 8:12 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -99.910

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
June 11, 8:25 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.890

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
June 11, 8:40 PM CST
Where
Hodgeman County, 1.63 mi E of Jetmore
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.870

Sheet metal was ripped off the building.

Thunderstorm Wind, Ness

When
June 11, 8:50 PM CST
Where
Ness County, 9.35 mi SSE of Bazine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -99.600

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ness

When
June 11, 8:51 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -99.910

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pawnee

When
June 11, 9:00 PM CST
Where
Pawnee County, 7.68 mi S of Rozel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -99.420

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pawnee

When
June 11, 9:08 PM CST
Where
Pawnee County, 3.05 mi WNW of Larned
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.200, -99.150

Thunderstorm Wind, Edwards

When
June 11, 9:10 PM CST
Where
Edwards County, Trousdale
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -99.080

Three to four inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Rush

When
June 11, 9:26 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Train cars were blown over by high wind from about 1/2 mile west of LaCrosse to just inside the city limits.

Thunderstorm Wind, Pawnee

When
June 11, 9:30 PM CST
Where
Pawnee County, 1.09 mi W of Larned
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -99.120

A flat roof was ripped off a business on the west side of Larned. Also, a couple of 12 inch diameter tree limbs were blown down.

Thunderstorm Wind, Barber

When
June 11, 9:35 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Thunderstorm Wind, Stafford

When
June 11, 9:45 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.960, -98.970

Tree branches of 6 to 8 inches in diameter were blown down by the high wind.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532872, 532866, 532865, 532867, 532868, 532869, 532870, 532883, 532871, 532873, 532875, 532876, 532884, 532885, 532877, 532886, 532887, 532878, 532888, 532889, 532890, 532891, 532879, 532880, 532881, 532892, 532882.